Minnesota, 2005

Tornadoes and Hail in Minnesota, May 20, 2005

May 20, 2005 · NWS FGF · 7 events in 2 counties and zones

5 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 20, 2:45 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 20, 2:45 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT FRI MAY 20 2005

.DISCUSSION...CONVECTION STARTING TO FIRE UP ON ALONG A SURFACE
BASED TROUGH FROM SOUTH OF BIS TO NORTH OF HCO WHILE DEW POINT
GRADIENT ACROSS THE BOUNDARY IN NORTHEAST ND IS AROUND 20F.
CLOUD BASES ARE STILL HIGH BUT EXPECT BOUNDARY LAYER TO GET
INVOLVED PER RECENT SWOMCD MESSAGE.

.SHORT TERM (TONIGHT-MON)...GFS IS AN OUTLIER NOW IN SHOWING LARGEST
QPF ACROSS NORTHERN ND WHILE MODELS NOW PREFER SOUTHERN SASK/MB. ETA
INITIALIZED TOO WARM FOR LBF/UNR/ABR/BIS AT 12Z SO HAVE RESERVATIONS
ABOUT ITS VERSION OF THE LOW LEVEL JET DEVELOPING AND AMOUNT OF
RESULTANT CONDENSATION TO EXPECT. ITS FARTHER NORTH LOCATION OF THE
300-200 MB UPPER JET ARRIVING ON SAT IS ALSO SUSPECT WITH LIMITED
DIVERGENCE. GFS APPEARS TO HAVE A BETTER CURRENT HANDLE THAN ETA ON
THE ASSOCIATED UPPER TROUGH ARRIVING ONSHORE ATTM OVER NORTHERN CA
ESPECIALLY IN REGARDS TO THE LOCATION OF DARKENING JUST BEHIND THE
TROUGH AXIS. BUT GFS MAY BE OVERDONE IN ITS DIVERGENCE ON SAT.
BELIEVE MM5/ETA/CANADIAN ARE TOO FAR NORTH THOUGH THEY FOCUS ON
MOVING THE BOUNDARY CURRENTLY OVER EASTERN ND AND MOVE IT NORTH
ACCORDING TO THE DEVELOPING LOW LEVEL JET. BUT THERE IS ANOTHER
DEVELOPING TROUGH AND ASSOCIATED LOW LEVEL JET IN SOUTHERN
SD/CENTRAL NE THAT GFS FAVORS. WILL SEE WHICH ONE COOKS OFF.

USED HPC QPF GRIDS FOR FORECAST WHICH LEANED MUCH UPON GFS THOUGH
MODIFIED THEM A BIT. THE QPF MAX IN SOUTHEAST ND THAT GFS SHOWS
APPEARS TO BE CONVECTIVE FEEDBACK AND FAVORED TONING IT DOWN.

WINDY CONDITIONS FOR NEXT COUPLE OF DAYS. AN ADVISORY MAY BE
NECESSARY ON SAT DEPENDING ON WHERE THE JET SETS UP AND HOW UNSTABLE
LOW LEVELS ARE BUT IS MORE LIKELY FOR SUNDAY...AGAIN DEPENDING ON
WHERE THE JET ENDS UP.

.LONG TERM...
TODAYS LONGWAVE PATTERN IS SLIGHTLY MORE AMPLIFIED THAN YESTERDAYS
RUN THOUGH STILL QUITE ZONAL. FLAT LONGWAVE RIDGE FROM THE NORTHERN
PLAINS TO NM SHIFTS SOUTH AND RETROGRADES TO THE WEST THROUGH THE
PERIOD.  120 HOUR 12Z GFS IS SLOWER THAN 00Z RUN WITH THE ECMWF
INBETWEEN. ENSEMBLE SET BECOMES QUITE NOISY BY FRI WITH THE
OPERATIONAL RUNS HAVING HIGHER AMPLITUDE THAN MANY OF THE MEMBERS.
UPPER LEVEL JET WILL AFFECT THE FORECAST AREA THROUGH MUCH OF THE
PERIOD WITH SHORT WAVES MOVING THORUGH THE FLOW. SO HAVE ADDED
CHANCE OF THUNDER FOR TUE AND THU

&&

AVIATION...
VISIBLE LOOP SHOWING LOW CLOUDS PERSIST IN A NORTH SOUTH BAND ACROSS
MN AND WAS ERODING ALONG THE WI/MN BORDER AND LESS SO ON THE WEST
EDGE OF THE CLOUD BAND. STORMS HAVE DEVELOPED IN NELSON GRIGGS AND
BARNES COUNTIES MOVING EAST ABOUT 25 MPH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR
AND NORTH NORTH OF I-94.
MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN
NORTH OF A MOORHEAD TO BEMIDJI LINE.

&&

GV/HOPPES
Hazardous weather outlook, May 20, 5:41 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 AM CDT FRI MAY 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201430-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
641 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT...

...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE
STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY
NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX
FROM FRIDAY NIGHT DEPARTS THE REGION.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE
AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG
WINDS.

STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY
MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY
AFTERNOON.

TG

In the hours before

Local storm report, May 20, 3:12 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
412 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          5 NW HOPE               47.38N 97.80W
05/20/2005                   STEELE             ND   TRAINED SPOTTER

&&

JSMITH
Local storm report, May 20, 3:46 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
446 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          1 NE HATTON             47.65N 97.44W
05/20/2005                   TRAILL             ND   LAW ENFORCEMENT

&&

WJB
Local storm report, May 20, 3:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
449 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             REYNOLDS                47.67N 97.11W
05/20/2005  1.00 INCH        TRAILL             ND   BROADCAST MEDIA

            RELAYED FROM WFO BISFROM STATERADIO

&&

WJB
Local storm report, May 20, 4:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
503 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          GRAND FORKS             47.92N 97.07W
05/20/2005                   GRAND FORKS        ND   NWS EMPLOYEE

            SOUTH PART OF TOWN

&&

WJB

The radar

The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Tornado, Polk

When
May 20, 4:07 PM CST to 4:09 PM CST
Where
Polk County, 3 mi SSE of East Grand Forks
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
47.900, -97.000

The tornado tracked eastward across an open field.

Hail, Polk

When
May 20, 4:20 PM CST
Where
Polk County, Fisher
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.800, -96.817

Hail, Polk

When
May 20, 4:20 PM CST
Where
Polk County, Fisher
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.800, -96.817

Tornado, Polk

When
May 20, 4:22 PM CST to 4:23 PM CST
Where
Polk County, 1 mi NW of Fisher
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
47.817, -96.833

The tornado made a brief touchdown near the Red Lake River. The tops of trees were broken off.

Hail, Polk

When
May 20, 4:33 PM CST
Where
Polk County, Crookston
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.783, -96.617

Hail, Polk

When
May 20, 4:35 PM CST
Where
Polk County, 4 mi SE of Fisher
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.767, -96.750

Hail, Wilkin

When
May 20, 6:35 PM CST
Where
Wilkin County, 6 mi SSE of Wolverton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.500, -96.733

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454564, 5454558, 5454559, 5454563, 5454560, 5454561, 5454562.